Chocolate Poisoning In Dogs:
What to Know and What to Do
Valentine’s Day is just around the corner, this means roses, dinner dates, and of course chocolate!
As pet owners, we all want to show our furry friends how much we care by sharing treats with them.
But did you know that some of the treats we give them can actually be harmful or even deadly? One of the most common toxic foods for dogs is chocolate.
Chocolate poisoning in dogs can range from mild to severe, and it can be life-threatening if not treated quickly.
So, what is chocolate poisoning, and why is it so dangerous for dogs?
Chocolate contains theobromine, a compound that is toxic to dogs.
Theobromine is a stimulant that acts on the central nervous system and heart. Dark chocolate and unsweetened baking chocolate contain the highest amounts of theobromine, making them the most dangerous.
The amount of theobromine in chocolate varies depending on the type and brand, but it can be lethal to dogs in relatively small amounts.
Signs & Symptoms
You may not give your dog chocolate, but we know how resourceful they can be when they smell something delicious.
Symptoms of chocolate poisoning in dogs can appear within hours of ingesting chocolate or may take several days to develop.
Some of the most common symptoms include:
- Increased thirst
- Increased urination
- Restlessness or agitation
- Increased heart rate
- Muscle tremors or seizures
So what do you do if you find your love heart-shaped box of chocolates empty on the floor? If you suspect that your dog has ingested chocolate, it's important to act quickly.
The first thing you should do is contact your veterinarian. They will be able to tell you if your dog needs to be seen immediately or if you can wait until their next available appointment.
In severe cases, your veterinarian may need to induce vomiting to remove the chocolate from the dog's system.
Once your dog is seen by a veterinarian, they will be able to assess the severity of the poisoning and determine the best course of treatment.
Treatment for chocolate poisoning can include medications to help control symptoms, such as activated charcoal to absorb the toxins, IV fluids to help flush out the toxins and prevent dehydration, and medications to control seizures or tremors.